Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 257, NWS Des Moines, IA

August 18, 2014Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2014, 7:43 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 7:43 PM CDT (00:43 UTC)
Expired
Aug 18, 2014, 8:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KDMX 190043
SVRDMX
IAC189-195-190130-
/O.NEW.KDMX.SV.W.0257.140819T0043Z-140819T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
  WORTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHWEST OF LAKE MILLS...OR 18 MILES NORTH OF FOREST CITY...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...FERTILE...LELAND...
  KENSETT...HANLONTOWN...JOICE...SCARVILLE...NORTHWOOD MUNICIPAL...
  HOGSBACK WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE MILLS
  MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9321 4326 9357 4345 9386 4350 9385
      4350 9311
TIME...MOT...LOC 0042Z 290DEG 23KT 4352 9375 

HAIL...1.00IN
WIND...60MPH

$$

ZOGG
3 follow-up statements
913 
WWUS53 KDMX 190102
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT MON AUG 18 2014

IAC189-195-190130-
/O.CON.KDMX.SV.W.0257.000000T0000Z-140819T0130Z/
WINNEBAGO IA-WORTH IA-
802 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN WINNEBAGO AND WORTH COUNTIES...

AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE MILLS...
OR 15 MILES NORTH OF FOREST CITY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...FERTILE...KENSETT...
HANLONTOWN...JOICE...SCARVILLE...NORTHWOOD MUNICIPAL...HOGSBACK
WILDLIFE AREA...RICE LAKE STATE PARK AND LAKE MILLS MUNICIPAL
AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9321 4326 9357 4350 9372 4350 9311
TIME...MOT...LOC 0102Z 292DEG 26KT 4347 9356 

HAIL...1.00IN
WIND...60MPH

$$

ZOGG
809 
WWUS53 KDMX 190115
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT MON AUG 18 2014

IAC189-195-190130-
/O.CON.KDMX.SV.W.0257.000000T0000Z-140819T0130Z/
WINNEBAGO IA-WORTH IA-
815 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN WINNEBAGO AND WORTH COUNTIES...

AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICE LAKE...OR
12 MILES WEST OF NORTHWOOD...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTHWOOD...LAKE MILLS...MANLY...RICE LAKE...FERTILE...KENSETT...
HANLONTOWN...JOICE...NORTHWOOD MUNICIPAL...HOGSBACK WILDLIFE AREA...
RICE LAKE STATE PARK AND LAKE MILLS MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9321 4326 9351 4350 9359 4350 9311
TIME...MOT...LOC 0115Z 299DEG 25KT 4341 9345 

HAIL...1.00IN
WIND...60MPH

$$

ZOGG
274 
WWUS53 KDMX 190127
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT MON AUG 18 2014

IAC189-195-190137-
/O.EXP.KDMX.SV.W.0257.000000T0000Z-140819T0130Z/
WINNEBAGO IA-WORTH IA-
827 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNEBAGO AND
WORTH COUNTIES WILL EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHERN IOWA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
NORTHERN IOWA UNTIL 2 AM CDT TUESDAY.

LAT...LON 4326 9321 4326 9351 4350 9359 4350 9311
TIME...MOT...LOC 0124Z 290DEG 23KT 4341 9345 

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:42 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 18, 6:42 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT MON AUG 18 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 311 PM CDT MON AUG 18 2014

COLD FRONT FROM NWRN MN THROUGH THE NEBRASKA PANHANDLE WILL MOVE
SOUTHEAST THROUGH THE CWA TONIGHT INTO TUE BEFORE STALLING OUT.
AIRMASS HAS BECOME UNSTABLE AHEAD OF THE FRONT WITH 2500 TO 3500
J/KG OF CAPE AVAILABLE IN AN UNCAPPED LOW SHEAR ENVIRONMENT.
THUNDERSTORMS ARE EXPECTED TO FOR RM A BROKEN LIKE AHEAD OF THE COLD
FRONT AND DROP SOUTHWARD ACROSS THE CWA...THOUGH WEAKENING AS IT MOVES
AWAY FROM THE DYNAMICS.  THERE IS SOME POTENTIAL FOR SEVERE WITH
ZERO TO 3 CAPE RUNNING NEAR 100 J/KG.  LCL IS FAIRLY HIGH LIMITING
THE CHANCE FOR TORNADIC DEVELOPMENT.  THOUGH HAIL IS POSSIBLE WITH
STRONGER STORMS...DEEP WARM CLOUD DEPTH WILL LIMIT THAT AS WELL.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 311 PM CDT MON AUG 18 2014

WEATHER PATTERN SETTING UP FOR EXTENDED WILL BE ACTIVE FOR IOWA
WITH VARYING CHANCES FOR THUNDERSTORMS. PATTERN WILL BE MARKED BY
HIGH PRESSURE SYSTEM ATTEMPTING TO PUSH NORTH INTO CENTRAL PLAINS
FROM GULF COAST REGION...WHILE UPPER LEVEL LOW PRESSURE SYSTEM
PUSHES EAST ACROSS CANADA...WITH IOWA GENERALLY IN BETWEEN THESE
TWO SYSTEMS. WITH HIGH AND RIDGE BUILDING INTO THE SOUTHERN
PLAINS...TEMPERATURES WILL WARM THROUGHOUT THE PERIOD...AND IF
RIDGE PUSHES FURTHER NORTH...WILL BE TOO LOW ON TEMPERATURES FOR
EXTENDED. HOWEVER...AS IS WILL SEE AN INCREASE IN HUMIDITY ACROSS
THE REGION...AND WITH HIGHER TEMPERATURES WILL SEE HEAT INDEX
VALUES IN THE MID TO UPPER 90S NEAR 100 ACROSS THE SOUTH THROUGH
THE WEEK. AS HIGH PUSHES NORTH...SURFACE LOW WILL PUSH
EAST...LIFTING NORTH ACROSS IOWA THROUGH THE DAY WEDNESDAY.
MODELS HAVE COME INTO BETTER AGREEMENT ON TIMING OF
SYSTEM...HOWEVER WITH DRY AIR PUSHING IN WITH HIGH...HAVE CUT BACK
ON PRECIPITATION CHANCES WEDNESDAY THOUGH STILL ANTICIPATE WIDELY
SCATTERED THUNDERSTORMS. IN ADDITION...INSTABILITY WILL BE QUITE
HIGH WITH LIMITED...THOUGH SUFFICIENT SHEAR...SO MAY HAVE CUT
BACK TOO AGGRESSIVELY. IN ADDITION...SYSTEM WILL NEED TO BE
WATCHED FOR CHANCES FOR SEVERE THUNDERSTORMS. ATTM...THREAT
APPEARS LOW.

LOW WILL CONTINUE TO LIFT NORTH WITH SECONDARY BOUNDARY PUSHING
ACROSS IOWA LATE THURSDAY. UPPER LOW WILL INCREASE IN STRENGTH AND
PUSH EASTWARD THROUGH THE END OF THE WORK WEEK..BEGINNING TO PUSH
HIGH FURTHER EAST...AND WILL SEE INCREASING PRECIPITATION
CHANCES. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING
AND STRENGTH OF THIS SYSTEM. HAVE TRENDED TOWARDS THE GFS
ATTM...THOUGH THIS IS A SLIGHTLY MORE AGGRESSIVE SOLUTION. BEHIND
THIS SECONDARY LOW...WILL SEE COOLER TEMPERATURES AGAIN FOR VERY
END OF PERIOD.

&&

.AVIATION...19/00Z
ISSUED AT 642 PM CDT MON AUG 18 2014

MAINLY VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS. SCT TSRA
WILL SPREAD ACROSS ABOUT THE NE HALF OF IOWA THIS EVE AND
TONIGHT AND HAVE INCLUDED VCTS IN ALL TERMINALS...HOWEVER SOME
STATIONS ESPECIALLY DSM/OTM HAVE A LOWER PROBABILITY AND EFFECTS
OF ANY STORMS WILL BE FOR BRIEF PERIODS ONLY. SOME BR ALSO
POSSIBLE AGAIN EARLY TUES MORNING...BUT ATTM BELIEVE IT WILL BE
ONLY MVFR AND FOR A COUPLE HOURS AROUND SUNRISE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, Aug 18, 6:44 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT MON AUG 18 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-192345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
644 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE
VERY EARLY MORNING HOURS. QUARTER SIZED HAIL AND 60 MPH WINDS ARE
THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE ALONG AND
WEST OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED WEDNESDAY NIGHT.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. INTERMITTENT
CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY. A
FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 PM THIS EVENING AND 1
AM TUESDAY.

IAZ070-071-081>086-092>097-192345-
CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
644 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING
INTO THE VERY EARLY MORNING HOURS. QUARTER SIZED HAIL AND 60 MPH
WINDS ARE THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IN EXCESS OF
1 TO 2 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED WEDNESDAY NIGHT.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. INTERMITTENT
CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY. A
FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 PM THIS EVENING AND 1
AM TUESDAY.

ZOGG

In the hours before

Special weather statement, Aug 18, 6:23 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT MON AUG 18 2014

IAZ004>007-015>017-023>025-033>035-190130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...
EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE
623 PM CDT MON AUG 18 2014

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL
IOWA...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHWEST IOWA...MOVING
SOUTHEAST AT 30 MPH. AT THEIR CURRENT MOVEMENT...THEY WILL REACH
WESTERN PORTIONS OF EMMET...PALO ALTO AND POCAHONTAS COUNTIES BY
BETWEEN 730 PM AND 800 PM. ADDITIONAL THUNDERSTORMS IN EXTREME
SOUTHERN MINNESOTA MAY REACH NORTHERN PORTIONS OF
KOSSUTH...WINNEBAGO AND WORTH COUNTIES BY BETWEEN 700 PM AND 730
PM.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS...AS WELL AS WINDS IN EXCESS OF 60 MPH.

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:57 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas48 min
Aug 18, 10:15 PM CDTSpecial Weather StatementDMXCerro Gordo30 min
Aug 18, 10:54 PM CDTSpecial Weather StatementDMXFranklin, Wright66 min
Aug 19, 12:12 AM CDTSpecial Weather StatementDMXBlack Hawk63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.